Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS Topeka, KS

June 24, 2009Geary County, Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 24, 2009, 8:00 PM CDT for Geary County, Morris County, Kansas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2009, 8:00 PM CDT (01:00 UTC)
Expired
Jun 24, 2009, 9:27 PM CDT
In force
87 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 250100
FFWTOP
KSC061-127-250300-
/O.NEW.KTOP.FF.W.0030.090625T0100Z-090625T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONE TO TWO INCHES OF RAIN HAD FALLEN SINCE ABOUT 645 PM OVER 
SOUTHEERN AND EASTERN GEARY COUNTY.  ADDITIONAL RAINFALL OF UP TO AN 
INCH MAY FALL IN SOUTHERN GEARY COUNTY...AND WILL MOVE INTO NORTHERN 
MORRIS COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  DWIGHT...
  LATIMER...
  PARKERVILLE...
  WHITE CITY...
  GEARY STATE FISHING LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3872 9691 3881 9691 3881 9689 3888 9688
      3902 9676 3900 9649 3882 9649 3882 9639
      3874 9638

$$
1 follow-up statement
000 
WGUS73 KTOP 250227
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT WED JUN 24 2009

KSC061-127-250237-
/O.CAN.KTOP.FF.W.0030.000000T0000Z-090625T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GEARY-MORRIS-
927 PM CDT WED JUN 24 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN MORRIS AND
SOUTHEASTERN GEARY COUNTIES...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3872 9691 3881 9691 3881 9689 3888 9688
      3902 9676 3900 9649 3882 9649 3882 9639
      3874 9638

$$

HARDING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:48 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 3:48 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED JUN 24 2009

.DISCUSSION...
THE HEAT CONTINUES...WITH SOME LOCATIONS CATCHING A BRIEF REPRIEVE
IN ISOLD SHRA/TSRA.

REMNANT OUTFLOW BOUNDARIES ABOUND ACROSS THE AREA THIS AFTERNOON.
CAP IS NEARLY ERODED AND ISOLD CELLS DEVELOPING NORTH ALONG STRONG
OUTFLOW AND TO OUR SOUTH ALONG PREVIOUS NIGHTS OUTFLOW.  TEMPS HAVE
RISEN INTO THE 90S WITH DEWPOINTS IN THE LOW 70S AND HEAT INDICES
ARE NEARING THE 105 MARK.

EXPECT ISOLD ACTIVITY TO CONTINUE THIS AFTERNOON WITH BETTER
COVERAGE NORTH WHERE SHORTWAVE ENHANCING CONVECTION THERE. STORM
MOVEMENT OF THE CLUSTER SHOULD BECOME SOUTHEAST AND WILL CLIP NE
COUNTIES THIS EVENING.  LOW LEVEL LAPSE RATES VERY STRONG AND WILL
NEED TO WATCH FOR DOWNBURST POTENTIAL THIS EVENING.

TONIGHT AND TOMORROW...WEATHER NEXT 24HRS WILL BE INFLUENCED BY THE
MESOSCALE. CURRENT THINKING IS THAT STORMS IN SE NEBRASKA WILL CLIP
THE NE AS WELL AS PUT DOWN ADDITIONAL OUTFLOW INTO OUR AREA. COULD
ALSO LEAVE SOME CLOUDS ACROSS THE EAST FOR THE MORNING HOURS. WOULD
ANTICIPATE A SLIGHT BOOST IN THE DEWPOINTS AS A RESULT. APPEARS AS
THOUGH ATMOSPHERE WILL RECOVER TOMORROW AFTERNOON WITH UPPER RIDGING
SLIDING IN FROM THE WEST AND 850MB TEMPS CLIMBING ANOTHER DEGREE OR
TWO. AS A RESULT EXPECT EXCESSIVE HEAT WARNING TO CONTINUE THIS
PERIOD.  HAVE PAINTED HIGHS NEAR THE CENTURY OUT WEST.

THURSDAY THROUGH FRIDAY NIGHT...A SMALL CHANCE FOR ISOLATED
THUNDERSTORMS EXISTS OVER NC KS FOR LATE THURSDAY AFTERNOON INTO THE
EVENING AS CINH WILL BE MINIMAL IN THAT AREA.  THEN UPPER RIDGE
BUILDS BACK IN FOR LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT.  HAVE
NOT EXTENDED HEAT WARNING AT THIS TIME...BUT WILL LET MIDNIGHT SHIFT
LOOK AT THE NEED FOR IT TONIGHT.

CONSIDERABLE DIFFERENCES THEN EXIST AS TO TIMING OF FRONTAL BOUNDARY
COMING THROUGH SOMETIME SATURDAY. 12Z NAM MUCH SLOWER THAN 12Z GFS
AND ECMWF IN FRONTAL MOVEMENT.  NAM HAS BOUNDARY IN NC KS AT 00Z SUN
WHILE GFS HAS IT ALMOST OUT OF SE KS.  ECMWF MUCH CLOSER TO GFS IN
SPEED AND HAVE USED THAT AS THE BASIS FOR WIND SHIFT TIMING.
THIS...OF COURSE...HAS IMPLICATIONS FOR DEWPOINTS...HEAT INDICES AND
PRECIP CHANCES SAT INTO SAT NIGHT.  WITH EXPECTED FASTER
MOVEMENT...HAVE REMOVED PRECIP CHANCES FOR SUNDAY.

WE THEN GO INTO NNWLY FLOW ALOFT THROUGH NEXT WEDNESDAY. SURFACE
HIGH SHOULD KEEP PRECIP AT BAY SUNDAY THROUGH TUESDAY.  THEN...WARM
ADVECTION ON BACK SIDE OF RIDGE WOULD BRING IN ANOTHER CHANCE FOR
THUNDERSTORMS MID WEEK.  TEMPERATURES EARLY NEXT WEEK WILL BE COOLER
WITH MAINLY UPPER 80S TO NEAR 90 EXPECTED.

&&

.AVIATION...

WINDS VARIABLE IN THE PERIOD AS AREA EXPERIENCES OUTFLOW FROM
STORMS TO THE NORTH WITH LARGER SCALE SOUTH TO SOUTHWESTERLY FLOW.
MHK REMAINS WESTERNMOST FROM CURRENT OUTFLOWS AND WILL KEEP
PREVAILING SW. EXPECT STORMS MAIN TRACK TO BE ACROSS FAR NE KS BUT
CANNOT RULE OUT AFTERNOON ISOLD SHRA/TSRA AS CAP BREAKS. WILL
CARRY CB AT THIS TIME AS EXPECT TO BE ISOLD OR FOCUSED ON A
BOUNDARY...WHICH ARE CURRENTLY BETWEEN TAF SITES. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7
PM THURSDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 24, 3:55 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT WED JUN 24 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 PM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NIGHTTIME HEAT INDICES IN THE UPPER 70S ARE EXPECTED TONIGHT. AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT TONIGHT THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE OUTLOOK
AREA. A FEW OF THE STORMS MAY BE SEVERE THIS EVENING...MAINLY NORTH
OF INTERSTATE 70. DAMAGING WINDS AND HAIL ARE POSSIBLE. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD LEAD TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY. AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. THE HEAT
AND HUMIDITY WILL CONTINUE INTO FRIDAY NIGHT OR SATURDAY...WITH AN
EXTENSION OF THE HEAT WARNING POSSIBLE IN LATER FORECASTS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT IN NORTH
CENTRAL KANSAS...AND SATURDAY AND SATURDAY NIGHT ACROSS ALL OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...MAINLY NORTH OF INTERSTATE 70.

In the hours before

Special weather statement, Jun 24, 5:34 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED JUN 24 2009

KSZ010-011-023-242300-
MARSHALL-NEMAHA-POTTAWATOMIE-
534 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA...MARSHALL AND POTTAWATOMIE
COUNTIES...

THROUGH 600 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 10 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BLAINE...WHEATON AND LILLIS.
Special weather statement, Jun 24, 6:17 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT WED JUN 24 2009

KSZ024-039-242345-
JACKSON-SHAWNEE-
617 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND SHAWNEE COUNTIES...

THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF JACKSON AND SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE POTAWATOMI RESERVATION...MAYETTA AND HOYT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 24, 6:20 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED JUN 24 2009

KSZ023-242345-
POTTAWATOMIE-
620 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN POTTAWATOMIE COUNTY...

THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH
ACROSS PORTIONS OF NORTHERN POTTAWATOMIE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 24, 6:49 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED JUN 24 2009

KSZ022-023-250015-
POTTAWATOMIE-RILEY-
649 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES...

THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE NORTHEASTERN MANHATTAN AND ST. GEORGE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 24, 6:50 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT WED JUN 24 2009

KSZ023-038-250015-
POTTAWATOMIE-WABAUNSEE-
650 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR POTTAWATOMIE AND WABAUNSEE
COUNTIES...

THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF POTTAWATOMIE AND WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE EMMETT AND BELVUE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 24, 7:20 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT WED JUN 24 2009

KSZ023-036-038-250100-
GEARY-POTTAWATOMIE-WABAUNSEE-
720 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTH CENTRAL AND SOUTHEAST
POTTAWATOMIE...SOUTHEAST GEARY AND WABAUNSEE COUNTIES...

THROUGH 800 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 25 MPH
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
POTTAWATOMIE...SOUTHEAST GEARY AND WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING STRONG WINDS UP TO 50 MPH...TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MCFARLAND...PAXICO...ALMA...MAPLE HILL...VOLLAND...ALTA
VISTA...KEENE AND ESKRIDGE. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 323 AND 345 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTAreal Flood AdvisoryTOPShawnee63 min
Jun 24, 7:46 PM CDTAreal Flood AdvisoryTOPRiley59 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.